Towards a singularity-proof scheme in numerical relativity

Edward Seidel, Wai Mo Suen

Research output: Contribution to journalArticle

Abstract

Progress in numerical relativity has been hindered for 30 years because of the difficulties of avoiding spacetime singularities in numerical evolution. We propose a scheme which excises a region inside an apparent horizon containing the singularity. Two major ingredients of the scheme are the use of a horizon-locking coordinate and a finite differencing which respects the causal structure of the spacetime. Encouraging results of the scheme in the spherical collapse case are given.

Original languageEnglish (US)
Pages (from-to)1845-1848
Number of pages4
JournalPhysical review letters
Volume69
Issue number13
DOIs
StatePublished - Jan 1 1992

Fingerprint

horizon
relativity
ingredients
locking

ASJC Scopus subject areas

  • Physics and Astronomy(all)

Cite this

Towards a singularity-proof scheme in numerical relativity. / Seidel, Edward; Suen, Wai Mo.

In: Physical review letters, Vol. 69, No. 13, 01.01.1992, p. 1845-1848.

Research output: Contribution to journalArticle

Seidel, Edward ; Suen, Wai Mo. / Towards a singularity-proof scheme in numerical relativity. In: Physical review letters. 1992 ; Vol. 69, No. 13. pp. 1845-1848.
@article{eb2c12bd812949b6ae1aeb499f5be34b,
title = "Towards a singularity-proof scheme in numerical relativity",
abstract = "Progress in numerical relativity has been hindered for 30 years because of the difficulties of avoiding spacetime singularities in numerical evolution. We propose a scheme which excises a region inside an apparent horizon containing the singularity. Two major ingredients of the scheme are the use of a horizon-locking coordinate and a finite differencing which respects the causal structure of the spacetime. Encouraging results of the scheme in the spherical collapse case are given.",
author = "Edward Seidel and Suen, {Wai Mo}",
year = "1992",
month = "1",
day = "1",
doi = "10.1103/PhysRevLett.69.1845",
language = "English (US)",
volume = "69",
pages = "1845--1848",
journal = "Physical Review Letters",
issn = "0031-9007",
publisher = "American Physical Society",
number = "13",

}

TY - JOUR

T1 - Towards a singularity-proof scheme in numerical relativity

AU - Seidel, Edward

AU - Suen, Wai Mo

PY - 1992/1/1

Y1 - 1992/1/1

N2 - Progress in numerical relativity has been hindered for 30 years because of the difficulties of avoiding spacetime singularities in numerical evolution. We propose a scheme which excises a region inside an apparent horizon containing the singularity. Two major ingredients of the scheme are the use of a horizon-locking coordinate and a finite differencing which respects the causal structure of the spacetime. Encouraging results of the scheme in the spherical collapse case are given.

AB - Progress in numerical relativity has been hindered for 30 years because of the difficulties of avoiding spacetime singularities in numerical evolution. We propose a scheme which excises a region inside an apparent horizon containing the singularity. Two major ingredients of the scheme are the use of a horizon-locking coordinate and a finite differencing which respects the causal structure of the spacetime. Encouraging results of the scheme in the spherical collapse case are given.

UR - http://www.scopus.com/inward/record.url?scp=0001229924&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0001229924&partnerID=8YFLogxK

U2 - 10.1103/PhysRevLett.69.1845

DO - 10.1103/PhysRevLett.69.1845

M3 - Article

AN - SCOPUS:0001229924

VL - 69

SP - 1845

EP - 1848

JO - Physical Review Letters

JF - Physical Review Letters

SN - 0031-9007

IS - 13

ER -